Back to Ask the Diabetes Team Ask the Diabetes Team

From Newton, North Carolina, USA:

I cannot seem to get my son's blood sugars under any type of control and the doctors seem to not be concerned. He is 14, diagnosed in October 2002 with type 1 diabetes. He weighs 113 pounds and is about 5'4". He went on the pump in August 2003. We were never able to keep his blood sugars down. They would generally stay around 200 mg/dl [11.1 mmol/L] or higher. The doctor and I decided to take him off his pump one month ago and go back to injections of Humalog and NPH. Now his blood sugars are over 250 to 600 (mg/dl) [13.9 to 33.3 mmol/L]. No ketones are present but he is very tired, irritable, and having a very hard time at school. He is going to summer school because he cannot seem to concentrate. The doctors don't seem to be concerned, but this can not be good for my child. Should I get an opinion from another doctor?


I would get a second opinion since this is distinctly abnormal. You are correct to be worried since short and long term problems are very high under such circumstances. Omitted insulin is a likely culprit even with an insulin pump: underdosed or forgotten boluses, basal rates set too low. Usually there are some psychological problems either in the child/teen or family or both. Occasionally there are other causes, but these could easily be evaluated with experienced pediatric diabetes teams involved and especially with psychologist and social workers who have knowledge about diabetes issues. Sometimes, hospitalization is needed to prove that glucose control is possible with 24 hour nursing. So, go back to the diabetes team who knows you and your child best, and ask what they think may be going on. Please feel free to share this advice with them as well. They may also suggest a second opinion source for you to consider.


Additional comments from Brenda Hitchcock:

See also an earlier Ask the Diabetes Team query discussing insulin resistance in teens and the use of metformin.


Original posting 28 Apr 2004
Posted to Hyperglycemia and DKA and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.